Alert archive / Arkansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 176, NWS Memphis, TN

October 18, 2007Clay County, Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2007, 1:12 AM CDT for Clay County, Lawrence County, Randolph County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2007, 1:12 AM CDT (06:12 UTC)
Expired
Oct 18, 2007, 1:45 AM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 7:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 8:58 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 17, 8:58 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
858 PM CDT WED OCT 17 2007

.DISCUSSION...

A LARGE AREA OF RAIN WAS MAKING ITS WAY ACROSS THE FORECAST AREA
TONIGHT. STRONGEST STORMS WERE LOCATED IN WESTERN AND SOUTHWESTERN
PORTIONS OF THE FORECAST AREA. THE NEGATIVELY TILTED UPPER LEVEL
TROUGH WILL ROTATE ACROSS THE FORECAST AREA BY 4 AM. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING OVER NORTHWESTERN AR AND EVEN MORE
FARTHER WEST IN EASTERN OK. THE STORMS OUT WEST MAY AFFECT OUR
AREA THURSDAY.

THE CURRENT BATCH OF RAIN WILL PRODUCE LOCALLY HEAVY RAIN AND A FEW
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH AT LEAST
MIDNIGHT. ALSO LOOK FOR WIND GUSTS ASSOCIATED WITH THE
THUNDERSTORMS TO BE NEAR 40 MPH.

AT THIS TIME...NO CHANGES ARE NEEDED TO THE CURRENT FORECAST.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT WED OCT 17 2007/

DISCUSSION...

DEALING WITH POSSIBLE SEVERE WEATHER TONIGHT THROUGH THURSDAY
NIGHT IS THE MAIN FORECAST CHALLENGE.

LATEST MODELS WERE IN GOOD AGREEMENT THROUGH SUNDAY...THEN
DIVERGED SIGNIFICANTLY. USED A BLEND OF THEM.

DID NOT MAKE SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.

AT 3 PM CDT ACROSS THE MIDSOUTH...SCATTERED TO NUMEROUS SHOWERS
AND A FEW THUNDERSTORMS STRETCHED FROM WALNUT RIDGE AR TO MEMPHIS
TO COFFEEVILLE MS. TEMPERATURES RANGED FROM THE LOWER 70S WHERE
RAIN WAS FALLING IN EAST AR TO THE MID 80S OVER NE MS WHERE MORE
SUN WAS PEEKING THROUGH THE CLOUDS. MOISTURE WAS INCREASING WITH
DEWPOINTS IN THE 65 TO 70 DEGREE RANGE.

A COLD FRONT WITH NUMEROUS STRONG/SEVERE THUNDERSTORMS ALONG IT
WAS ACROSS KS AND OK. AN UPPER LOW WAS OVER EAST KS. ANOTHER LOW
PRESSURE DISTURBANCE WAS OVER LOUISIANA.

REST OF THIS AFTERNOON INTO TONIGHT...BELIEVE THE POTENTIAL FOR
WIDESPREAD SEVERE STORMS WILL BE LOW ACROSS THE MIDSOUTH WITH THE
LACK OF INSTABILITY. THE BEST INSTABILITY IS EXPECTED TO REMAIN
WEST OF THE AREA.

REGARDLESS...CANNOT RULE OUT A STRAY STRONG/SEVERE STORM TONIGHT
WITH GUSTY WINDS UP TO 60 MPH WITH STRONG DYNAMICS AND AN
IMPRESSIVE LOW LEVEL JET MOVING OVERHEAD...PARTICULARLY WEST OF
THE MS RIVER. HOWEVER...A NEARLY SATURATED ATMOSPHERE AND LACK
OF SIGNIFICANT INSTABILITY WITH FORECAST LIFTED INDICES BELOW -3
AND SURFACE BASED CAPES NO MORE THAN 800 J/KG SHOULD LIMIT
WIDESPREAD POTENTIAL.

WILL KEEP VERY HIGH RAIN CHANCES TONIGHT WITH EXCELLENT MOISTURE
CONVERGENCE OVER THE AREA WITH PRECIPITABLE WATER VALUES AROUND
2 INCHES. HEAVY DOWNPOURS SHOULD BRING A GOOD 1 TO 3 INCHES TO THE
ENTIRE MIDSOUTH...BUT NO MAJOR FLOODING CONCERNS ARE ANTICIPATED.

THURSDAY INTO THURSDAY NIGHT...THINK THERE IS A HIGHER CHANCE OF
SEVERE THUNDERSTORMS FOR AREAS ALONG AND EAST OF THE MS RIVER
BETWEEN 2 PM AND 2 AM CDT ALONG THE COLD FRONT/SURFACE TROUGH.
THE MAIN THREATS APPEAR TO BE HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS UP TO 60 MPH...THOUGH A FEW TORNADOES MAY
BE POSSIBLE.

THURSDAY WILL BEGIN MOSTLY CLOUDY OVER THE MIDSOUTH...THEN CLOUDS
SHOULD CLEAR WEST TO EAST AS DRIER AIR MIXES IN. THIS DRIER AIR
SHOULD ALLOW FOR SOME SUN AND DESTABILIZATION DURING THE
AFTERNOON HOURS. TEMPERATURES COULD SKY ROCKET UPWARDS...SO WILL
GO ABOVE THE WARMEST MODEL GUIDANCE...IN THE MID 80S. MAY BE CLOSE
TO RECORDS OF 89/90 DEGREES AT MEM...JBR...MKL...AND TUP.

THINK SUSTAINED WINDS NEAR 25 MPH ARE POSSIBLE WEST OF THE MS
RIVER DURING THE AFTERNOON HOURS WITH EXCELLENT MIXING TO 750 MB...
SO A WIND ADVISORY MAY BE NEEDED. WILL LET MIDNIGHT SHIFT DECIDE
ON THIS ISSUE.

GETTING BACK TO THE SEVERE POTENTIAL THURSDAY AFTERNOON AND
NIGHT ACROSS WEST TN AND NORTH MS...LATEST MODELS HINT THAT
SCATTERED SHOWERS AND STORMS WILL DEVELOP ALONG THE COLD
FRONT/SURFACE TROUGH. VERY STRONG WINDS ALOFT...60 KTS+ AT
500 MB...AND 0-3 KM HELICITY ABOVE 250 M2/S2 WILL SUPPORT
ROTATING SUPERCELLS. GOOD INSTABILITY WITH LIFTED INDICES -3
TO -6 AND SURFACE BASED CAPES ALSO SUPPORT SEVERE STORMS.

FRIDAY THROUGH SUNDAY...DRY CONDITIONS WITH ABOVE NORMAL
TEMPERATURES ARE FORECAST AS THERE IS NO SIGNIFICANT COLD AIR
BEHIND THE COLD FRONT. HIGHS IN THE 70S ON FRIDAY WILL RISE TO
THE 80S ON SUNDAY. LOWS WILL MAINLY BE IN THE 50S.

MONDAY THROUGH NEXT WEDNESDAY...APPEARS ANOTHER LOW PRESSURE
SYSTEM WILL APPROACH AND BRING THE NEXT CHANCE FOR RAIN.
CONFIDENCE WITH THIS SYSTEM REMAINS LOW...SO DID NOT CHANGE THE
PREVIOUS FORECAST MUCH FOR NOW. THIS SYSTEM COULD BE A DECENT
RAIN PRODUCER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  87  60  77 / 100  20  20  10
MKL  70  85  56  74 / 100  30  30  10
JBR  69  86  55  73 / 100  10  10   0
TUP  70  86  60  76 / 100  30  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 17, 5:25 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT WED OCT 17 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
525 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND WEST
OF THE MISSISSIPPI RIVER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF THE MID SOUTH. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE MIDSOUTH TONIGHT. THE MAIN HAZARDS ARE
DAMAGING WINDS UP TO 60 MPH. AN ISOLATED TORNADO IS POSSIBLE AS
WELL.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

HEAVY RAINFALL OF 1 TO 3 INCHES CAN ALSO BE EXPECTED THIS TONIGHT
ACROSS THE ENTIRE MIDSOUTH. THIS MAY CAUSE LOCALIZED MINOR FLOODING
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 PM THURSDAY AND
2 AM CDT FRIDAY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH
ARE THE MAIN HAZARDS...THOUGH A FEW TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE ENTIRE MIDSOUTH
TONIGHT. ACTIVATION MAY BE NEEDED AGAIN THURSDAY AFTERNOON AND
EVENING ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.

In the hours before

Local storm report, Oct 17, 9:19 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 S JONESBORO           35.75N 90.69W
10/17/2007                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.

0835 PM     TSTM WND DMG     3 N PALESTINE           35.01N 90.90W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING COUNTY ROAD 130. CAMPERS AND
            TRAMPOLINES TOSSED AROUND AS WELL.

0840 PM     TSTM WND DMG     3 E COLT                35.13N 90.76W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING HIGHWAY 306-EAST.

&&

KNS
Local storm report, Oct 18, 12:37 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   EMERGENCY MNGR

            UP TO 2 FEET OF WATER AT INTERSECTION OF HENDERSON AND
            RIDGECREST ROADS ESTMTD 2.25 INCHES OF RAIN IN 45
            MINUTES. OTHER STREETS FLOODED NEARBY.

1220 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   TRAINED SPOTTER

            2.09 INCHES OF RAINFALL IN PAST 55 MINUTES

&&

MRM
Special weather statement, Oct 18, 12:49 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 AM CDT THU OCT 18 2007

ARZ008-017-180630-
RANDOLPH AR-LAWRENCE AR-
1249 AM CDT THU OCT 18 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 15 MILES WEST OF RAVENDEN TO 8 MILES SOUTHWEST OF
STRAWBERRY AT 1249 AM CDT...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
130 AM CDT.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Oct 18, 1:02 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
102 AM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   EMERGENCY MNGR

            UP TO 2 FEET OF WATER AT INTERSECTION OF HENDERSON AND
            RIDGECREST ROADS ESTMTD 2.25 INCHES OF RAIN IN 45
            MINUTES. OTHER STREETS FLOODED NEARBY.

1220 AM     HEAVY RAIN       JACKSON                 35.63N 88.83W
10/18/2007  E0.00 INCH       MADISON            TN   TRAINED SPOTTER

            2.09 INCHES OF RAINFALL IN PAST 55 MINUTES

1250 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   TRAINED SPOTTER

            ASHCROFT ROAD FLOODED AND HEAVY RAIN FALLING

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:15 PM CDTSevere Thunderstorm WarningMEGFayette30 min
Oct 17, 10:44 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison46 min
Oct 17, 11:30 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison45 min
Oct 18, 12:17 AM CDTFlash Flood WarningMEGMadison118 min
Oct 18, 3:50 AM CDTTornado WarningMEGLauderdale, Tipton39 min
Oct 18, 6:37 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
Oct 18, 6:57 PM CDTSevere Thunderstorm WarningMEGLake33 min
Oct 17, 9:05 PM CDTTornado WarningMEGCoahoma, Quitman, Tunica25 min
Oct 17, 10:20 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate28 min
Oct 17, 8:31 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis29 min
Oct 18, 3:06 AM CDTTornado WarningMEGCrittenden54 min
Oct 18, 11:15 AM CDTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more7 hr
Oct 18, 5:59 PM CDTSevere Thunderstorm WarningMEGClay31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.